[Migraines]

Author: Steve (---.proxy.aol.com)

Date: 11-03-02 00:11

I've read about the migraines and severe headaches that many HCM'ers have. I too have this problem. I'm going through a bad one now again. I know the question was asked before but I"m asking for help again. Can someone point me in the right direction on what kind of medication to ask the doctor for and/or at least what ones to stay away from. I'm on Atenolol, coumidin and can't take asprin or nsaids do to stomach problems.

Please any help would be sooo appreciated. I can't function like this. Only comes about 3-4 times a month.

Thanks, Steve

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Migraines]

Author: Sarah B. -Board Moderator (---.client.attbi.com)

Date: 11-03-02 02:11

Dear Steve,

One of the best things you can do first is to try and identify any potential migraine triggers. In some people, these are red wine, chocolate, stress, etc etc. You should try keeping a log of what you eat and what you feel for a month or so and see if you have any patterns.

As for medications, you can ask about increasing your atenolol or trying a different beta-blocker --several people here have continued to have migraines while on atenolol but not as many on other bbs (I like nadolol, myself). You may be able to increase your bb dose, too.

Pain killers that DON'T have caffiene or other stimulants are ok. However, these are usually the addicting kind, so you have to be very careful.

Oh, some people find biofeedback works too.

good luck, I KNOW what you are going through, (mine are all stress induced and I take vicodin).

Sarah

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Migraines]

Author: marge newell (---.orlando-21rh15rt.fl.dial-access.att.net)

Date: 11-03-02 10:47

I'm not sure if you can take Imitrex (Sumitriptan) but taken at first sign of headache worked for me. New research is showing that migraines and nausea after exertion are another symptom of HCM. I had septal myectomy at Cleveland Clinic 4 weeks ago and have not had one migraine since. A true record for me considering the stress of hospital stays. I know how incapacitating headaches/nausea can be. Keep looking. Something will work. Best wishes.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Migraines]

Author: Lisa Salberg (---.dyn.optonline.net)

Date: 11-03-02 15:48

Hello - I too suffer from migraines..and my neurologist absolutely refused to prescribe Imitrex as it has several aspects that can be extremely damaging to this with HCM or others with ischemic heart disease. It also has a capability of causing arrhythmia. Below is an excerpt from the web site describing contraindications for Imitrex, while it is not say specifically hypertrophic cardiomyopathy it does say specifically ischemic heart disease please proceed with caution and speak to your physicians regarding this drug as a treatment option.

Risk of Myocardial Ischemia and/or Infarction and Other Adverse Cardiac Events: Sumatriptan should not be given to patients with documented ischemic or vasospastic coronary artery disease (CAD) (see CONTRAINDICATIONS). It is strongly recommended that sumatriptan not be given to patients in whom unrecognized CAD is predicted by the presence of risk factors (e.g., hypertension, hypercholesterolemia, smoker, obesity, diabetes, strong family history of CAD, female with surgical or physiological menopause, or male over 40 years of age) unless a cardiovascular evaluation provides satisfactory clinical evidence that the patient is reasonably free of coronary artery and ischemic myocardial disease or other significant underlying cardiovascular disease. The sensitivity of cardiac diagnostic procedures to detect cardiovascular disease or predisposition to coronary artery vasospasm is modest, at best. If, during the cardiovascular evaluation, the patient’s medical history or electrocardiographic investigations reveal findings indicative of, or consistent with, coronary artery vasospasm or myocardial ischemia, sumatriptan should not be administered (see CONTRAINDICATIONS). IMITREX® (sumatriptan succinate)

There are other options available for treatment of migraine headaches many of them include drugs that tend to be vasodilators, this can be dangerous for those with HCM. Discuss options with your physicians that did not include vasodilators.

Best wishes for a headache free week!

Lisa

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Migraines]

Author: Steve (---.proxy.aol.com)

Date: 11-03-02 19:32

Thanks you all

And Lisa you answered a question I was having about those vasodilators. We've had that conversaion before about Nitro & Viagra, and I was guessing that the medicines that my wife takes Imetrex, Maxalt and the like are probably vasodilators. I'm thinking the only relief would be from the narcotic drugs like vicodin or such. I need to have something for when these hit, they are getting worse all the time. Unless someone can think of anything else, I'll talk to the doc about this keep in mind the info I've gained here. Thanks again all of you.

Steve

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Migraines]

Author: Lisa Salberg (---.dyn.optonline.net)

Date: 11-03-02 21:49

Sorry boys...no viagra with HCM!

;-(

It can be very dangerous.

chat with the doc... re options for your headaches.

Lisa